Kansas, 2021

Flash Flooding in Kansas, May 16, 2021

May 16, 2021 · NWS TOP · 2 events in 2 counties and zones

Multiple rounds of rain produced flooding in parts of eastern Kansas on 5/16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Multiple rounds of rain produced flooding in parts of eastern Kansas on 5/16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 16, 5:03 AM CST, 2 minutes earlier.

Area forecast discussion, May 16, 5:03 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
603 AM CDT Sun May 16 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 405 AM CDT Sun May 16 2021

A northwest to southeast oriented line of thunderstorms has
blossomed over the past few hours as the LLJ strengthened across
the area and WAA increased. The initial storms did have a few
localized areas of up to nickel sized hail, given MUCAPE of around
1000 J/kg and around 20 kts of shear. However as storms have
become more widespread over the past couple hours the main threat
has transitioned to heavy rain and flash flooding. The slow
movement of individual storms and some training cells have
resulted in local rainfall amounts of over 2". Some southern
portions of Ottawa County have received over 5" since midnight, as
measured by several personal weather stations in the area.

These storms will continue to shift northeast over the remainder of
the morning hours. Heavy rain and localized flash flooding will
remain a possibility across the entire area, though likely a greater
threat across western counties where the heaviest rainfall currently
has been. By late morning and early afternoon, there may be a bit of
a break in activity. The initial precipitation will likely reinforce
the east/west stationary front, keeping it somewhere approximately
midway through the area. South of this boundary, clouds should at
least partially break. This will allow temperatures to warm into the
mid 70s, while likely greater cloud cover to the north will keep
temperatures slightly cooler. By mid to late afternoon, this
boundary may serve as a focus for additional storms to develop along
and move east. While effective shear will only be around 25 kts,
MLCAPE increasing to 1500-2000 J/kg south of the stationary front
will result in the potential for a few strong to severe storms, as
low-level shear will be enhanced along the boundary. Large hail and
damaging winds would be the main hazards with these storms as they
likely develop into more of a line and move eastward. These storms
should be more progressive than this morning's storms. However they
still could produce some locally heavy rain and possibly some
additional flooding concerns if they pass over areas that saw higher
totals this morning.

Heading into the first half of next week, there will still be some
rain chances each day. However Monday and Tuesday both look to stay
dry for much of the day, with just some generally light and
scattered showers or thunderstorms around. Best chance for
precipitation on these days will be during the afternoon and early
evening, as generally weak instability develops in an uncapped
environment. More widespread chances for rain will return late
Tuesday into early Wednesday as the large cutoff trough to the south
lifts northeast and isentropic ascent increases. Some heavier rain
amounts may be possible again, but should be somewhat mitigated by
the more progressive nature of the trough as it rejoins the main
flow aloft. Temperatures throughout this period will remain right
around average, with highs in the mid to upper 70s.

Uncertainty increases for the second half of next week, though
additional shower and thunderstorm chances remain possible.
Southwest flow will develop over the Plains as a deep trough digs
into the western CONUS and a strong upper ridge builds over the
eastern CONUS. This WAA pattern will result in high temperatures
warming to near 80. Increased moisture will keep overnight lows
generally in the 60s. Timing of individual precipitation chances
will remain heavily dependent on individual shortwaves moving
through the southwest flow aloft, and upstream convection to the
west. So for now have generally broadbrushed PoPs over this period,
with some slightly higher PoPs during the climatologically
favored times of day.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 602 AM CDT Sun May 16 2021

Current ceilings and visibilities within the ongoing showers and
storms are highly variable. In general though, visibilities are
mainly MVFR while ceilings are VFR with local MVFR and IFR pockets.
This should continue over the morning hours as the precipitation
shifts northeast. There may be a brief lull late morning into the
early afternoon, but more showers and thunderstorms should redevelop
in the afternoon into early evening. By late tonight, precipitation
may mostly move out again. Can't rule out some fog developing after
6z, but have left out for now until confidence increases.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Reese
AVIATION...Reese
Hazardous weather outlook, May 16, 3:17 AM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
417 AM CDT Sun May 16 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-170930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
417 AM CDT Sun May 16 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will continue to shift northeast this
morning across the area. Heavy rain remains a possibility, with
local flash flooding possible. Additional storms will likely
redevelop later this afternoon, and may produce hail, strong
winds, and more heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and thunderstorms will redevelop Monday
afternoon. The stronger storms may produce some small hail and
gusty winds, but widespread severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 15, 11:26 PM CST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
1226 AM CDT Sun May 16 2021

KSZ035-160600-
Dickinson-
1226 AM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON COUNTY UNTIL 100 AM
CDT...

At 1225 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Abilene, moving northeast at 20 mph. Another strong
thunderstorm was located 10 miles southwest of Abilene, and was also
moving northeast at 20 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Abilene and Enterprise.

This includes Interstate 70 between mile markers 270 and 281.

LAT...LON 3888 9737 3904 9721 3883 9694 3870 9731
      3873 9737
TIME...MOT...LOC 0525Z 228DEG 18KT 3882 9720
Special weather statement, May 15, 11:35 PM CST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
1235 AM CDT Sun May 16 2021

KSZ034-160600-
Ottawa-
1235 AM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL
100 AM CDT...

At 1234 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tescott, moving north at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Tescott and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3915 9793 3916 9773 3896 9777 3896 9790
TIME...MOT...LOC 0534Z 171DEG 22KT 3898 9783
Special weather statement, May 16, 12:05 AM CST, 5 hours before
Special Weather Statement
National Weather Service Topeka KS
105 AM CDT Sun May 16 2021

KSZ037-054-160630-
Lyon-Morris-
105 AM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND
NORTHWESTERN LYON COUNTIES UNTIL 130 AM CDT...

At 104 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Americus, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Americus and Dunlap.

This includes Kansas Turnpike between mile markers 137 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3852 9635 3852 9643 3866 9637 3855 9609
      3841 9635
TIME...MOT...LOC 0604Z 217DEG 21KT 3848 9636
Special weather statement, May 16, 12:08 AM CST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
108 AM CDT Sun May 16 2021

KSZ035-160645-
Dickinson-
108 AM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON COUNTY
UNTIL 145 AM CDT...

At 107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chapman, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Chapman, Enterprise and Moonlight.

This includes Interstate 70 between mile markers 279 and 289.

LAT...LON 3913 9705 3909 9696 3896 9696 3898 9695
      3897 9695 3898 9693 3897 9693 3888 9708
      3895 9716
TIME...MOT...LOC 0607Z 221DEG 20KT 3897 9707
Local storm report, May 16, 1:35 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
235 AM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 AM     HEAVY RAIN       TESCOTT                 39.01N 97.88W
05/16/2021  M4.31 INCH       OTTAWA             KS   PUBLIC

            PERSONAL WEATHER STATION TOTAL SINCE
            MIDNIGHT.

&&

DR
Local storm report, May 16, 3:23 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
423 AM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     HEAVY RAIN       BENNINGTON              39.03N 97.59W
05/16/2021  M6.71 INCH       OTTAWA             KS   PUBLIC

            PERSONAL WEATHER STATION. TOTAL SINCE
            MIDNIGHT. RAIN STILL FALLING.

&&

The radar

The Topeka radar (KTWX), 119 km away, was scanning. The volume nearest the first event began at 11:04 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Ottawa

When
May 16, 5:05 AM CST to 8:30 AM CST
Where
Ottawa County, 2.14 mi NNW of Bennington to 4.02 mi S of Bennington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.060, -97.610

Intersection of 170th Rd and Granite Rd flooded.

Flash Flood, Geary

When
May 16, 7:00 AM CST to 1:00 PM CST
Where
Geary County, 7.21 mi SE of (Fri)marshall Aaf Ft to 0.39 mi ENE of Olson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.990, -96.660

Minor flooding with creeks out of their banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960115, 960116.